By WHAT should I Expect?
Do you mean what is the process going to be like…Am I going to be Wonderful after infusions, How is this going to help me in the long term?
The process itself is BORING! You may have to work with your docs and fiddle with the pre-meds to prevent nausea headaches and diahreaha… and, other things like rashes that come up…IF ANYTHING feels wrong or strange, SPEAK UP..don’t be shy cause if you don’t take to it and keep toughing it out…it could be bad.
First and most important thing YOU should do is make a copy of the infusion orders from your doc…and keep them…That way, you can be sure and check that what the doc has ordered is what you GET! If anything seems off kilter Ask! Ask bluntly and loudly about what is being done to you, why and how. IVIG is a filtered blood product that has to/must be carefully handled from the mixing/bagging procedures to getting it into you.
Headaches are very common after infusions, they are like killer migraines. Nausea often happens, as does diahrea…I try to A-be sure the rate is done as slow as the doc orders – home and hospital services try to speed things up -often with very nasty consequences. B-be super sure you are well hydrated before infusing, it makes it easier for nurses to get good veins-tho it mite also contribute to the runs…well alternative s/e’s are much worse. C- the ‘runs’ what else can one call them? I tend to eat lite the day before or two days before…less stress that way on the whole system.
Afterwards…expectations? TOTAL RELIEF? Probably not, down a notch or three? Likely -with those aforementioned side effects tho. If you get a rash in strange places? go see an allergist or dermatoligist ASAP – they can prescribe topical steroid creams and ointments that will knock out the itches quickly…trick here is to actually SEE the doctors WHILE the bumps and lumps are present…Do NOT ever let a neuro say they’ve never heard of it! It’s on the prescribing info of any brand of IVIG listed under s/e’s or other effects. Print that out and highlight the parts HE SHOULD KNOW-I mean, it’s there in print…he should KNOW? I don’t mean to sound know-it-all here, but I have had lots of S/E’s and My neuro and staff do know of these and They can be fixed and dealt with…
The most important s/e is headaches, bad ones. Usually some combination of Tylenol and Benedryl helps a lot. After infusions expect to be really sleepy. That is a result of the pre-meds and the infusion itself…I get my infusions early in the day and am worthless for the rest of it…I sleep, but often feel like I’ve had a double-cappacino and well, I’m sleepy AND wide-awake? Semi-Zombie is the best way to put it.
For me Good effects are my pain level goes DOWN about 2-3 notches during/after my first hour of Infusion! Sometimes It lasts for 3 weeks [I get mine monthly] other times it lasts only a week. I try to schedule those things one has to do that require strength and agility and not falling down within the first week after infusion…then see what else happens.
Each of us is different, each of us probably has other diagnosed or yet to be diagnosed aspects that impact on the whole thing…I truly hope it helps you!